Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 7, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 18, 2004, 1:59 PM EST for Parke County, Vermillion County, Indiana. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2004, 1:59 PM EST (18:59 UTC)
- Expired
- May 18, 2004, 3:00 PM EST
- In force
- 61 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Parke County, IN, Vermillion County, IN
The radar
The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 2:15 PM EST | TSTM WND DMG | 5 E Cayuga, IN | TREES DOWN BETWEEN CAYUGA AND NEWPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 12:00 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
| May 18, 12:45 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 989 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 181859 SVRIND INC121-165-182000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 158 PM EST TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PARKE COUNTY IN WEST CENTRAL INDIANA EAST CENTRAL VERMILLION COUNTY IN WEST CENTRAL INDIANA * UNTIL 300 PM EST * AT 154 PM EST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEWPORT... OR ABOUT 21 MILES SOUTHEAST OF DANVILLE...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARSHALL AROUND 210 PM EST FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3996 8748 3980 8740 3983 8709 3995 8711 $$ JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:25 AM EST, 11 hours 34 minutes earlier.
Area forecast discussion, May 18, 2:25 AM EST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 225 AM EST TUE MAY 18 2004 .DISCUSSION...AT 07Z A STATIONARY FRONT WAS FM LP OF MICH SOUTHWEST TO NR KMCI. THUNDERSTORMS WERE MOVING EAST THRU KCHI AND LK MICH AND WERE WEAKENING. A LINE OF THUNDERSTORMS ALSO HAS FORMED ALONG AN OLD BOUNDARY LEFT BY CONVECTION ALONG THE CDFNT OVER THE MO/IA BORDER AND WAS MOVING EAST. IR SAT SHOWS THIS LINE MAINTAINING OR INCREASING IN STRENGTH AS CLOUD TOPS ARE STILL COOLING. MAIN FOCUS IS ON CHANCE OF PRECIP AND HEAVY RAINFALL TONIGHT INTO WEDNESDAY. ETA/GFS IN GOOD AGREEMENT AND WILL USE A BLEND. NEARLY ZONAL FLOW ALOFT HAS ALLOWED FOR A STRING OF SHORT WAVES TO PASS THRU THE MIDWEST OVER THE LAST 24 HRS. THIS PATTERN CONTINUES THANKS TO A STRONG HI OVER THE SWRN US. THE STATIONARY FRONT THAT IS CURRENTLY OVER MI/IL/MO IS FORECAST TO SINK SOUTH INTO THE CWA LATER THIS AFTERNOON. ETA CAPES ARE AROUND 1500-2000 J/KG INVOF THE FRONT WHICH SEEMS TO STALL IN THE NORTHERN PORTION OF CWA LATER THIS AFTN. LIS ARE -2 TO -4 AT THE SAME TIME. SO WITH PLENTY OF INSTABILITY AND BOUNDARY IN THE AREA TSRA ARE POSSIBILITY. SOME OF THESE STORMS COULD BE SEVERE WITH HAIL AND WIND THE BIGGEST THREAT AS THERE IS NOT MUCH IN THE WAY OF SHEAR. FRONT SINKS TO NEAR KIND TONIGHT AND STALLS OUT AGAIN. WITH FLOW STILL FORECAST TO BE PARALLEL HEAVY RAIN AND TRAINING ARE A CONCERN. WILL HIGHLIGHT THE POSSIBILITY OF HEAVY RAIN AND LOCALIZED FLASH FLOODING. FFG IS HIGH FOR 24 HRS AT AROUND 3-4 INCHES. SMALL BREAKS IN THE RAIN WILL OCCUR THRU THE WEEKEND BUT OVERALL PATTERN REMAINS THE SAME AS SUBTROPICAL HI HANGS ON OVER THE SOUTHERN CONUS RESULTING IN CHC TSRA EACH DAY. FOR TEMPS WENT A DEGREE OR TWO HIGHER FOR HIGHS SINCE MOS HAS BEEN A LITTLE COOL COMPARED WITH REALITY. OVERNIGHT LOWS LOOK FINE. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SALLY
Hazardous weather outlook, May 18, 5:05 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 505 AM EST TUE MAY 18 2004 INZ021-028>031-035>049-051>057-060>065-067>072-191004- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 505 AM EST TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY TODAY. THE MAIN THREAT WILL BE FLASH FLOODING...HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON WEDNESDAY. THUNDERSTORMS WILL AGAIN BE LIKELY ON WEDNESDAY. THE MAIN THREAT WILL CONTINUE TO BE FLASH FLOODING...HAIL AND DAMAGING WIND. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...FRIDAY...SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND SALLY
In the hours before
Special weather statement, May 18, 12:48 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1248 PM EST TUE MAY 18 2004 INZ021-028>031-035>049-051>057-060>065-190000- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE- FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON- MADISON-MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH- RUSH-SHELBY-SULLIVAN-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 1248 PM EST TUE MAY 18 2004 ..SEVERE THUNDERSTORM WATCH #216 REMAINS IN EFFECT... THE WATCH COVERS MOST OF CENTRAL INDIANA...AND IS IN EFFECT UNTIL 700 PM EST. DANGEROUS LIGHTNING...LARGE HAIL...DAMAGING THUNDERSTORM WINDS AND HEAVY RAINFALL WILL BE POSSIBLE. LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:30 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 45 min |
| May 18, 5:04 PM EST | Flash Flood Warning | IND | Fountain, Parke, Vermillion | 116 min |
| May 18, 5:11 PM EST | Severe Thunderstorm Warning | IND | Morgan | 34 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.